Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 338, NWS Atlanta, GA

August 26, 2020Gwinnett County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 26, 2020, 3:49 PM EDT for Gwinnett County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2020, 3:49 PM EDT (19:49 UTC)
Expired
Aug 26, 2020, 4:18 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 3:54 PM EDTTSTM WND DMG1 Nw Lawrenceville, GATREES AND POWERLINES DOWN OFF DOGWOOD LANE IN NW LAWRENCEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS52 KFFC 261949
SVRFFC
GAC135-262030-
/O.NEW.KFFC.SV.W.0338.200826T1949Z-200826T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
349 PM EDT Wed Aug 26 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gwinnett County in north central Georgia...

* Until 430 PM EDT.

* At 349 PM EDT, a severe thunderstorm was located near
  Lawrenceville, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lawrenceville, Snellville, Lilburn, Grayson and Mountain Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3401 8401 3390 8384 3383 8392 3383 8410
      3396 8415
TIME...MOT...LOC 1949Z 321DEG 10KT 3394 8404 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
764 
WWUS52 KFFC 262018
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
418 PM EDT Wed Aug 26 2020

GAC135-262027-
/O.CAN.KFFC.SV.W.0338.000000T0000Z-200826T2030Z/
Gwinnett GA-
418 PM EDT Wed Aug 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GWINNETT COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3401 8401 3390 8384 3383 8392 3383 8410
      3396 8415
TIME...MOT...LOC 2012Z 321DEG 10KT 3388 8398 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:48 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 26, 2:48 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
248 PM EDT Wed Aug 26 2020

.SHORT TERM /Tonight through Thursday Night/...
Lingering boundary of moisture that brought ample precipitation to
the area yesterday is already setup this afternoon across northern
Georgia as it continues to rotate around the edge of high pressure
centered just south of the area. While the better moisture is
expected to be concentrated across northern Georgia, that doesn't
rule out isolated showers and thunderstorms for the rest of the
forecast area. PWATS are still around 2+ inches across the area so
any stronger storms that do form will be capable of heavy rain,
especially any slow moving storms. Although the threat isn't as high
as yesterday, this does line up well with the Marginal Risk of
excessive rainfall from WPC across portions of northern Georgia,
including the atlanta metro. Expecting coverage of showers and
thunderstorms to decrease overall in the evening hours before
tapering off overnight. As always with summer storms, a few storms
may become strong with sufficient instability and daytime heating.

High temperatures today are expected to be warm with highs in the
upper 80s to lower 90s across northern Georgia with temperatures in
the 90s across central Georgia. Continuing to monitor increased
temperatures, dewpoints, and subsequent heat indices today as heat
indices may rise to the lower 100s, especially across portions of
central Georgia. Overnight lows for Thursday morning are forecast to
be in the 60s in the mountains with lower 70s elsewhere.

Chances for showers and thunderstorms on Thursday will be fairly low
overall as high pressure aloft remains over the area and the better
moisture remains to our north and to our west with Laura. Have
capped chances around slight chance for much of the area. Otherwise,
high temperatures on Thursday are expected to be warm, with highs
nearly area-wide in the 90s. With increased temperatures, heat
indices are forecast to range in the lower 100s across much of
central Georgia and portions of central Georgia. While these values
are just below heat advisory criteria, temperatures will continue to
be monitored and those outside should take precautions due to the
heat.

Reaves

.LONG TERM /Friday through Wednesday/...
No major changes made to the extended forecast. We will continue to
watch what the remains of Laura does as she curves E and moves
across KY late Friday and into the weekend. No direct impacts are
expected but increased rain chances will be in the cards as the
associated upper level trough/short wave pass by N GA. This
timeframe of increased rain chances will be late Friday into
Saturday night favoring N GA with the greatest potential for showers
and heavier rainfall.

Once the remnants of Laura passes by to the N, WNW flow aloft will
set up over the area with potential for moisture and short waves to
increase any rainfall potential. A cold front is forecast to move
into the area early Sunday and eventually stall across N FL before
moving back to the N and E on Tuesday. The GFS and European are
similar but the GFS is wetter overall with more Precip during this
timeframe.

Temps continue to be on the warm side with highs mainly in the 80s
and 90s through day 7.

BDL/01

&&

.AVIATION...
18Z Update...
Mix of MVFR/VFR cigs around the taf sites which should lift to
mainly VFR cigs. Isold SHRA/TSRA will be possible and included
vcsh at atl metro taf sites aside from RYY/PDK/AHN where I
included a tempo. Otherwise winds overall are more variable but
are on the W side at ATL around 6kts or less. Winds and SHRA/TSRA
should diminish overnight with mainly mid/high level cloud cover
expected overnight. Isold SHRA/TSRA possible again Thursday but
probability currently too low to mention in the taf.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  92  73  90 /  20  10   5  40
Atlanta         72  91  74  90 /  20  20  10  50
Blairsville     67  85  69  83 /  20  30  20  50
Cartersville    72  92  74  89 /  20  20  20  50
Columbus        75  94  75  92 /  20  20  10  50
Gainesville     71  90  73  87 /  20  20  10  50
Macon           73  93  74  91 /  20   5  10  50
Rome            72  92  74  88 /  20  20  20  50
Peachtree City  72  91  73  89 /  20  20  10  50
Vidalia         74  93  75  92 /  20  10   5  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....01
AVIATION...Reaves
Hazardous weather outlook, Aug 26, 4:20 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Wed Aug 26 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Wed Aug 26 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected over north and
central Georgia this afternoon and evening. A few storms will be
strong with gusty winds and frequent lightning. Locally heavy
rainfall can also be expected over north Georgia that could lead
to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms can be expected on Thursday,
 and scattered to numerous thunderstorms can be expected Friday
through Tuesday. A few storms could be strong to severe with
strong to damaging winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 26, 2:36 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
236 PM EDT Wed Aug 26 2020

GAZ023-025-034-035-261930-
Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
236 PM EDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...WESTERN
JACKSON...NORTHWESTERN BARROW AND NORTHEASTERN GWINNETT COUNTIES
UNTIL 330 PM EDT...

At 235 PM EDT...a strong thunderstorm was over Chateau Elan, or 8
miles northwest of Winder...moving east at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Winder, Braselton, Auburn, Flowery Branch, Hoschton, Carl, Road
Atlanta-Lanier Speedway, County Line, Thompsons Mill, Chateau Elan
and Hog Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3404 8396 3419 8396 3413 8364 3397 8365
TIME...MOT...LOC 1835Z 288DEG 7KT 3408 8382
Special weather statement, Aug 26, 2:50 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
250 PM EDT Wed Aug 26 2020

GAZ022-023-261915-
Hall GA-Forsyth GA-
250 PM EDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL AND
NORTHEASTERN FORSYTH COUNTIES UNTIL 315 PM EDT...

At 250 PM EDT...a strong thunderstorm was over Chestatee, or 7 miles
northeast of Cumming...moving south at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Cumming, Flowery Branch, Oakwood, Aqualand Park,
Chestatee, Oscarville, Coal Mountain and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3420 8380 3413 8396 3417 8406 3416 8408
      3417 8412 3433 8414 3434 8401 3433 8396
      3434 8396 3434 8395
TIME...MOT...LOC 1850Z 345DEG 17KT 3426 8402

WIND...40MPH
Special weather statement, Aug 26, 3:05 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
305 PM EDT Wed Aug 26 2020

GAZ024-261930-
Banks GA-
305 PM EDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR BANKS COUNTY UNTIL 330 PM EDT...

At 305 PM EDT...a strong thunderstorm was near Homer...moving
southeast at 15 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Homer, Maysville, Gillsville, Pinefield Crossroads, Hollingsworth and
Banks Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3442 8338 3432 8339 3429 8336 3421 8341
      3426 8348 3425 8354 3426 8358 3432 8365
      3435 8365 3437 8367 3442 8363 3442 8362
      3444 8361 3445 8359 3447 8357
TIME...MOT...LOC 1905Z 299DEG 11KT 3437 8357

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 26, 3:30 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Wed Aug 26 2020

GAZ034-262000-
Gwinnett GA-
330 PM EDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR GWINNETT COUNTY UNTIL 400 PM
EDT...

At 330 PM EDT...a strong thunderstorm was over Lawrenceville...moving
east at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Suwanee, Dacula, Grayson and Harbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3402 8386 3400 8387 3398 8383 3393 8383
      3388 8394 3396 8414 3404 8408
TIME...MOT...LOC 1930Z 285DEG 10KT 3399 8401

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:36 PM EDTSpecial Weather StatementFFCBarrow54 min
Aug 26, 2:50 PM EDTSpecial Weather StatementFFCForsyth25 min
Aug 26, 3:05 PM EDTSpecial Weather StatementFFCBanks25 min
Aug 26, 3:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Aug 26, 4:38 PM EDTSpecial Weather StatementFFCWilkes37 min
Aug 26, 5:14 PM EDTSpecial Weather StatementFFCTaliaferro31 min
Aug 26, 5:40 PM EDTSpecial Weather StatementFFCWarren35 min
Aug 26, 6:14 PM EDTSpecial Weather StatementFFCWashington31 min
Aug 26, 6:48 PM EDTSpecial Weather StatementFFCJohnson, Washington42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.